Lithium toxicity after switch from fosinopril to lisinopril.

2005: ADollarhide; JMMeyer; ILTuan;

Int Clin Psychopharmacol.2005;20(2):115-8.

NLM PMID: 15729089

Article abstract

There is a small body of literature on the interactions between lithium and angiotensin-converting enzyme inhibitors (ACEIs), but little data documenting the differences between these agents in their impact on serum lithium levels. We present the case of a 46-year-old male who sustained a five-fold increase in his serum lithium level after switching from fosinopril to lisinopril, with a peak serum lithium level of 3.4 meq/l. There was also an increase in serum creatinine from 1.1 on fosinopril to 1.4 after switching to lisinopril. The patient was hospitalized, and intravenously hydrated with 0.5 normal saline, with a reduction of the serum lithium level to 0.7 meq/l by 72 h after admission. The hospital course was marked by two episodes of bradycardia, but was otherwise uneventful, and the patient was discharged without any neurological sequelae. This case demonstrates that ACEIs may have differential effects on renal function, and the potential for significant alterations in lithium clearance that may not be clinically evident for several weeks. Lithium-treated patients who have a change in ACEI, especially those who are older or have below average renal function, must have diligent monitoring for the first 4-6 weeks after switching to detect potentially serious changes in serum lithium levels.

Research Topics
• Diseases
   Bradycardia

Title and Abstract from MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine.
Data mined from MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine.

Last MEDLINE®/PubMed® update: 1st of December 2015